Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Burlington, VT

May 10, 2000Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 10, 2000, 2:14 PM EDT for Clinton County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2000, 2:14 PM EDT (18:14 UTC)
Expired
May 10, 2000, 3:00 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 101815
SVRBTV
NYC019-101900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
214 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLINTON COUNTY IN NEW YORK

* UNTIL 300 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
  CHURUBUSCO TO 9 MILES WEST OF MERRILL...MOVING EAST AT 40 MPH

* SEVERE THUNDERSTORMS WILL BE...
  NEAR CHURUBUSCO...ELLENBURG DEPOT AROUND 230 PM EDT
  NEAR JERICHO AROUND 240 PM EDT
  NEAR BEEKMANTOWN...SCIOTA AROUND 250 PM EDT

THESE STORMS HAVE PRODUCED DAMAGING WINDS JUST SOUTH OF MALONE
SHORTLY AFTER 2 PM.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

&
SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:28 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 10, 9:28 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
928 AM EDT WED MAY 10 2000

LAST NGT/S MCS ACRS MI/ONTARIO MVD FURTHER INTO ONTARIO AND QUEBEC
AND WEAKENED ENCOUNTERING THE MARATIME AIRMASS. UPR FLOW BACKED MORE
TO SW TO PUSH THIS ACTVTY IN QUEBEC RATHER THAN ALG FRNTL BNDRY
INTO OUR FA.

CRNTLY: TSTMS DVLPG ALG PERIPHY OF CLRG IN WRM SECTOR IN NY. ONE
ACTIVR AREA IN HUDSON VLY/WRN SNE ALG COASTAL FNT WITH MORE ACTVTY
AHD OF CD/OCLD FNT IN WRN NY. MOST OF FA PRETTY WELL ENTRENCHED IN
MARATIME AIRMASS AND WL LKLT BE OUR SAVING GRACE BUT CLRG ACRS
CENT NY INTO SRN ADRNKS MAY MV INTO ADRNDKS/SW VT ENOUGH TO
DESTABILIZE THERE.

SHORT TERM: MAIN PRBLM AS INDICTATED BY MIDSHFT IS FLD PTNL...ESP IN
NRN NY AS STREAMS/RVRS RUNNING HI AFT 1-3 INCHES OF RAIN WITH GRTST
PTNL OF HVY RAIN WITH OCLD FNT LATE TDY/TNGT IN NY.

DESPITE LACK OF RAIN FOR 12+ HRS IN NRN VT...STREAMS RUNNING HIGH
WITH MANY RPTS OF FIELD FLOODING AND PONDING LOW ROADS. SO...WL CONT
FFA FOR ALL FA BUT WL MAKE DECISION FOR AFTN PKG ABT VT (ESP SRN VT).

TMPS WL BE TRICKY WITH CLOSER TO CLRG LINE SEEING WIDE RANGE IN TMPS
AND THIS WL BE NOTICED IN ZONES WITH WRN VT AND ADRNDKS BEING WRMST
WITH CT RVR VLY COOLEST.

WORKS OUT BY 10 AM.

.BTV...FFA THROUGH TNGT NYZ026>031-034-VTZ001>012.

SLW

In the hours before

Local storm report, May 10, 9:03 AM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
903 AM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    ST. ALBANS                VT   WIND DAMAGE
05/09/00   FRANKLIN                       LARGE TREE KNOCKED DOWN
                                          ONTO CAR.  DAMAGE TO CAR
                                          REPORTED.  TIME ESTD.

0330 PM    GROTON                    VT   WIND DAMAGE
05/09/00   CALEDONIA                      *** 1 INJ ***
                                          3.5 X 4 MI. LONG X 1 MI.
                                          WIDE SWATH OF TREES DOWNED
                                          BY TSTM WINDS. ROOF DAMAGE
                                          TO CAMPS ALONG LAKE. TIME
                                          ESTIMATED. REPORTED BY
                                          RESCUE CREW.

0355 PM    WELLS                     VT   1 INCH HAIL
05/09/00   RUTLAND                        QUARTER SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.
Special weather statement, May 10, 11:30 AM EDT, 2 hours 44 minutes before
NYZ026>031-034-035-VTZ001>012-102100-

SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BURLINGTON VT
1130 AM EDT WED MAY 10 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHERN
VERMONT AS WELL AS PORTIONS OF NORTHERN NEW YORK UNTIL 5 PM...

THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM INCLUDES THE
COUNTIES OF ADDISON...ORANGE...RUTLAND AND WINDSOR IN VERMONT AS WELL
AS FRANKLIN AND ESSEX COUNTIES IN NEW YORK.

A WARM...HUMID AND UNSTABLE AIRMASS EXISTS ACROSS CENTRAL NEW YORK
AT MIDDAY AND SHOULD MOVE INTO THE ADIRONDACKS AND THE SOUTHERN
HALF OF VERMONT DURING THE AFTERNOON. A COLD FRONT IN WESTERN NEW
YORK WILL SLOWLY MOVE EAST CAUSING THE DEVELOPMENT OF THUNDERSTORMS
ACROSS THE NORTH COUNTRY.

THE GREATEST THREAT FOR SEVERE DAMAGING WINDS AND LARGE HAIL...AS
WELL AS DANGEROUS LIGHTNING AND HEAVY RAINS EXISTS ACROSS THE
SOUTHERN PORTIONS OF THE ADIRONDACKS AS WELL AS THE SOUTHERN HALF OF
VERMONT.

THUNDERSTORMS OUTSIDE THE WATCH AREA COULD SEE ISOLATED STRONG WINDS
AND HAIL AS WELL AS LIGHTNING AND HEAVY RAIN.

ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL.
MAKE SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE
EVENT SEVERE THUNDERSTORM WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND
RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

&&

WHITTIER
Local storm report, May 10, 1:22 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
122 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    EDWARDS                   NY   1 INCH HAIL
05/10/00   ST. LAWRENCE                   SPOTTER REPORTED QUARTER SIZE
                                          HAIL.
Local storm report, May 10, 1:49 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME ON STAR LAKE REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
149 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    EDWARDS                   NY   1 INCH HAIL
05/10/00   ST. LAWRENCE                   SPOTTER REPORTED QUARTER SIZE
                                          HAIL.

0110 PM    STAR LAKE                 NY   .75 INCH HAIL
05/10/00   ST. LAWRENCE                   DIME SIZE HAIL REPORTED BY
                                          STATE POLICE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:18 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min
May 10, 1:06 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence39 min
May 10, 1:24 PM EDTFlash Flood WarningBTVSt. Lawrence3 hr
May 10, 1:33 PM EDTSevere Thunderstorm WarningBTVFranklin57 min
May 10, 2:32 PM EDTFlash Flood WarningBTVFranklin3 hr
May 10, 4:30 PM EDTFlash Flood WarningBTVFranklin, St. Lawrence3 hr
May 10, 7:28 PM EDTFlash Flood WarningBTVFranklin2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.